Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 128, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2004, 6:25 PM CDT for Crane County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 6:25 PM CDT (23:25 UTC)
- Expired
- Aug 31, 2004, 10:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -84 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 312325 FFWMAF TXC103-010315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 625 PM CDT TUE AUG 31 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN CRANE COUNTY IN WEST TEXAS * UNTIL 1015 PM CDT * AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A THUNDERSTORM PRODUCING VERY HEAVY RAIN ABOUT 6 MILES NORTH OF CRANE ALONG HIGHWAY 385. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES OF RAIN HAS ALREADY FALLEN ACROSS NORTHEAST CRANE COUNTY. ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE FLASH FLOODING ON HIGHWAY 385 NORTH OF CRANE. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN. LAT...LON 3164 10247 3145 10249 3141 10230 3165 10231 $$
1 follow-up statement
000 WGUS74 KMAF 010007 FFSMAF TXC103-010315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 706 PM CDT TUE AUG 31 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM CDT FOR NORTHEASTERN CRANE COUNTY... AT 650 PM CDT...THE CRANE COUNTY SHERIFFS OFFICE REPORTED HIGH WATER FLOWING OVER U.S. HIGHWAY 385 8 MILES NORTH OF CRANE. AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO OCCASIONAL HEAVY RAINFALL OVER THE WARNED AREA. ADDITIONAL RAINFALL AND RUNOFF WILL LIKELY AGGRAVATE THE FLOODING SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND... DONT DROWN LAT...LON 3164 10247 3145 10249 3141 10230 3165 10231 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:54 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 31, 2:54 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 254 PM CDT TUE AUG 31 2004 .SHORT TERM... AN UPPER LEVEL LOW REMAINS CENTERED ACROSS WEST TEXAS EARLY THIS AFTERNOON. A COUPLE OF MESOSCALE CONVECTIVE VORTICES (MCV/S) ARE NOTED ON VISIBLE SATELLITE...ONE NEAR ANDREWS AND ANOTHER JUST EAST OF PECOS. CONVECTION CONTINUES TO FIRE ACROSS THE LOWER TRANS PECOS AND SOUTHERN PERMIAN BASIN AT 18Z...WITH NEW DEVELOPMENT NOTED ACROSS THE NORTHWEST PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS. WILL CONTINUE WITH RELATIVELY HIGH POPS THIS EVENING...ESPECIALLY FROM THE PERMIAN BASIN SOUTHWEST THROUGH THE DAVIS MOUNTAINS/BIG BEND AREA. WILL KEEP 30-40 PCT CHANCES OVER THE REMAINDER OF THE AREA. OTHERWISE...MADE JUST A FEW MINOR CHANGES TO THE PREVIOUS SET OF GRIDS TONIGHT...MAINLY TO OVERNIGHT SKY COVER AND LOWS. .LONG TERM... THE 850 MB THETA-E AXIS IS EXPECTED TO SHIFT WESTWARD ON WEDNESDAY...AS WILL THE GREATEST RAIN CHANCES. HOWEVER...BOTH THE GFS AND ETA ARE IN AGREEMENT IN KEEPING A WEAK MID LEVEL SHEAR AXIS OVER THE TEXAS PERMIAN BASIN. SO WHILE THE BEST CHANCES OF RAIN WILL BE OVER THE MOUNTAINS...HAVE OPTED TO KEEP SLIGHT CHANCE POPS IN FOR THE REMAINDER OF THE COUNTY WARNING AREA ON WEDNESDAY. RAIN CHANCES DIMINISH CONSIDERABLY BOTH THURSDAY AND FRIDAY AS SURFACE PRESSURE FALLS OVER THE NORTHERN PLAINS RESULT IN MORE SOUTHERLY SURFACE FLOW ACROSS WEST TEXAS. A COLD FRONT IS EXPECTED THIS WEEKEND. FOR NOW I HAVE MADE SLIGHT ADJUSTMENTS TO THE POP AND SKY GRIDS FOR THIS FEATURE. OVERALL...CHANGES TO THE CURRENT FORECAST ARE MINOR AS WEATHER LOOKS REASONABLY QUITE THROUGH MUCH OF THE EXTENDED FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 63 85 62 87 / 30 10 10 10 CARLSBAD NM 61 86 62 91 / 40 20 10 10 DRYDEN TX 65 84 65 88 / 50 20 0 0 FORT STOCKTON TX 62 86 64 89 / 50 30 10 10 GUADALUPE PASS TX 56 79 61 86 / 40 30 10 10 HOBBS NM 60 85 60 89 / 40 20 10 10 MARFA TX 56 78 55 82 / 50 30 10 10 MIDLAND INTL AIRPORT TX 63 85 63 90 / 40 10 10 10 ODESSA TX 63 86 63 90 / 40 10 10 10 WINK TX 65 91 64 95 / 40 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/03
Hazardous weather outlook, Aug 31, 2:33 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT TUE AUG 31 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 233 PM CDT (133 PM MDT) TUE AUG 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PERMIAN BASIN THROUGH TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING POSSIBLE...ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST COUPLE OF DAYS. ISOLATED STORMS MAY ALSO APPROACH SEVERE LIMITS...MAINLY FROM THE SOUTHEAST NEW MEXICO PLAINS AND NORTHWEST PERMIAN BASIN...SOUTHWEST TO THE BIG BEND REGION. LARGE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH WILL ACCOMPANY ANY SEVERE STORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Aug 31, 3:04 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 304 PM CDT TUE AUG 31 2004 NMZ029-033-034-TXZ045>048-050>053-059>063-067>070-010100- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES- GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY- REAGAN-SCURRY-SOUTHERN LEA COUNTY-UPTON-WARD-WINKLER- 304 PM CDT (204 PM MDT) TUE AUG 31 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF FUNNEL CLOUDS IN CENTRAL MARTIN COUNTY IN VICINITY OF A DEVELOPING STRONG THUNDERSTORM. NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED THUNDERSTORMS DEVELOPING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS ACTIVITY WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF... SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:15 PM CDT | Flash Flood Warning | MAF | Crane | 4 hr |
| Aug 31, 11:59 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 31, 3:00 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 31, 4:18 PM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Aug 31, 6:49 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.